Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
Read Now: Expert Opinions on HIV Cure Research
   
Ask the Experts About

Fatigue and AnemiaFatigue and Anemia
           
Rollover images to visit our other forums!
  
  • Email Email
  • Glossary Glossary


To young to feel this old
May 24, 2005

Dr Frascino,

I'm a 47 year old male who was diagnosed with HIV in 1995. I'm sure the exposure was a year earlier. My viral load is undetectable and my CD4 count is in the mid 800 range. Currently my HIV meds include Truvada, Ziagen, Reyataz, and Norvir. I also take Effexor, Trazadone and use Androgel.

For sometime now I have been experiencing low energy and fatigue. I have a slight to moderate headache almost daily. I have aches and pains all over my body; sometimes the soles of my feet hurt so badly that I can barely walk. Other times my ankles or knees hurt. I have back pains, pains in my hands, wrists, fingers and arms. Sometimes muscular jabs, sharp pains and often a combination of all of the above at the same time. I also often feel nausious and shakey. Life has been pretty miserable of late. I talk to my HIV specialist and he says "It's not arthritis but I'm not sure what it is, but your numbers are too good for it to be HIV related" and when I see my general practitioner he says "Well, I think it must be a reaction to your meds".

My mind tells me I'm young but my body disagrees. I feel like a 35 year old with an 85 year old body. Any ideas or suggestions? I really need some help and don't know where else to turn at this point. I've been under considerable stress lately which I feel could be a factor and I can't help thinking I'm in some sort of downward spiral here.

Thank you so much for the help that you provide here at The Body. It is much appreciated.

Randy

Response from Dr. Frascino

Hello Randy,

First of all, it appears that your current HAART regimen is working well immunologically (CD4s in mid-800 range) and virologically (viral load undetectable). Your primary problem at the moment has to do with quality of life low energy, fatigue, headaches, a variety of aches and pains, nausea, feeling shaky, etc.

Certainly a thorough evaluation by your HIV specialist and G.P. are warranted. Their two conclusions so far are not mutually exclusive and could both be correct. I agree with your HIV specialist that your symptoms are probably not "HIV related" as far as HIV itself inducing these specific complaints. I also agree with your G.P. that your medications (both HIV and non-HIV) could be part of your problem.

Regarding all the aches and pains, I'm glad they have ruled out arthritis as a cause. If no other cause can be identified, a referral to an HIV-knowledgeable neurologist (pain specialist) could be considered. If no physiological cause can be determined for your widespread and intermittent discomfort, a psychological cause should be investigated.

Regarding HIV-associated fatigue, there are many possible contributing factors. You can read about all the common (and not-so-common) potential causes in the archives. I would pay particular attention to:

1. Psychological causes. Depression and anxiety can often be associated with low energy and fatigue. You are presently on antidepressants Effexor and Trazodone. I would suggest you have an evaluation by an HIV-knowledgeable psychiatrist to evaluate your depression and current treatment. Statements, such as "I've been under considerable stress lately which I feel could be a factor" and ". . . I'm in some sort of downward spiral here" are very telling.

2. Medication intolerance/side effects. Almost all HIV meds can be associated with fatigue. I've noted it in particular with Ziagen. Non-HIV medications can also cause tiredness. For instance, Effexor and Trazodone can be associated with fatigue. You should also be screened for drug-drug interactions and have your current doses rechecked to be certain you are taking them as prescribed.

3. Hormonal imbalances. You report you are taking AndroGel. I presume you have hypogonadism (low testosterone). Hypogonadism can be associated with fatigue. You should be checked to see if you are taking the correct amount of AndroGel. This can be done with a simple blood test. If your free testosterone blood level is still low despite your current dose of AndroGel, your dose may need to be increased. Other hormonal problems could also be screened for, i.e. low thyroid hormone, adrenal gland insufficiency, etc.

4. Infection. Unrecognized infections can be associated with fatigue. For example, you report daily headaches. Depending on the location and character of these headaches, you may need to be evaluated for chronic sinusitis.

There are also a host of other energy busters you should be screened for, including anemia. However, I come back to my first point: if a physiological cause can not be identified, being 47 but feeling 85 could indeed be "all in your head". It's time to break the downward spiral and get reacquainted with that energetic hot-n-hunky 35-year-old who's been locked inside and is just waiting to get back into action.

Good luck.

Dr. Bob


Previous
Italian Testosterone
Next
How Risky is Bath House

  
  • Email Email
  • Glossary Glossary


 
 
Advertisement




Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement